• question-icon

    Is anticoagulants the reason for atrial fibrillation?

default
Posted on Wed, 25 Apr 2012 in Heart Rate and Rhythm Disorders
Question: Hi. I take warfarin and a betablocker as I have periods of Atrial fibrulation. These last up to 12 hours and occur every few days, the usual symptoms being a fluttering and irregular heartbeat, a catch in my throat, some breathlessness, shaky legs and loss of energy. I am due to have a hernia operation tomorrow, so have not taken warfarin for a week as instructed by my surgeon. However, for the past 8 hours I have had AF quite strongly, and am worried that I'm an immediate risk of another TIA or stroke, as my blood is presumably more likely to clot than usual. Should I be worried? What do you advise please.
doctor
Answered by Dr. Robert Galamaga 2 hours later
Hi XXXXXXX and thanks for your query,

Your fibrillation is controlled by the beta blocker while the warfarin basically diminishes the risk of stroke related to your atrial fibrillation as you well know.

My first question is - was there anything that might have contributed to your current rapid heart rate such as caffeine or alcohol intake, stress or something else other than your normal daily activities. Next I wonder when the last time you took the beta blocker was? Are you able to take your pulse?

I would say if your pulse is above 110 beats per minute - it is generally something about which you should touch base with your physician. In addition, if you are symptomatic - short of breath, chest pains dizziness etc. you should proceed to the local emergency room for an evaluation. It is possible the dose of your beta blocker may need to be adjusted.

I hope this has been helpful to you in this situation XXXXXXX and I await any additional information you can provide in helping to determine the acuity of the situation.

Best regards,

Dr. Robert Galamaga
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Robert Galamaga 4 hours later
Thankyou, doctor. You asked if there was a trigger event - and I'm afraid there generally is not, although I have noticed both stress and a heavy meal may perhaps initiate a period of af.

In this case I was concerned that my av after a period of abstinence from warfarin might put me at an increased risk of a Tia or stroke.

Since posting my original message I have attended my local a&e hospital. They diagnosed rapid af (150b/m). this didn't respond to additional beta-blocker, so eventually they also administered 500mg of a drug that sounded like 'digroxin' to slow my pulse: an ECG taken about half an hour later showed no sign at all of af.

They advised me to see my cardiologist (actually, I don't have one currently) and to proceed as planned with the hernia operation later today.

I would appreciate your thoughts. How critical is my position? What questions do I need to ask? Does af typically just start and stop?

Tony

doctor
Answered by Dr. Robert Galamaga 10 hours later
Hi XXXXXXX

I appreciate your concern regarding the fibrillation and I am very glad you went in for an evaluation. I suspect they gave you a 0.5 mg loading dose of the digoxin. Sometimes we have to use more than one class of medications to address irregular rhythms which is currently the case for you. I am wondering if you have seen an electrophysiologist - a cardiologist who specializes in managing rhythm disturbances. They could consider an ablation procedure where they use a catheter to essentially correct the electrical short circuit which is causing your fibrillation. I am not saying you are definitely a candidate for this but a discussion would certainly not hurt.

Your situation is not critical - we are very good nowadays at treating fibrillation and minimizing risk of things such as stroke. The fib can start and stop - not an uncommon thing. We refer to this as paroxysmal atrial fibrillation.

As for questions to ask - I would explore the electrophysiology consultation and see if your cardiologist thinks that is worthwhile. I am sure your operation will go fine and that you will continue to enjoy optimal health in the future. The fibrillation is something we can certainly manage along with your excellent compliance with medications and followup visits.

If you have additional concerns regarding this, I am certainly available.

Wish you a good health.



Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Robert Galamaga

Oncologist

Practicing since :2002

Answered : 2638 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Digoxin

doctor1 MD

Patient age 43yr height 173Cms weight 72. During treatment of breathless,HTN& erecitle disfunction &Left Ventriclar dysfunction &LVEF 20% detected....

doctor1 MD

My mom has spinal stenosis and mitro valve prolapse. She is picking up fluid her stomach and can t sleep at night because she gets sharp muscle...

doctor1 MD

18 months ago my husband had an AICD implanted. He was already on Cored and Lasix. He was shown to have a few episodes of afib. Now after the...

doctor1 MD

I had triple bypass surgrey in Oct 2008. Am extremely exhausted and tired. Very frustrated....this are the drugs I am taking. Had doctors...

doctor1 MD

My mother is 74 y/o with afib., which she was diagnosed with about 2 to 3 years ago. She was cardioverted and placed on flecanide. Few months later...

doctor1 MD

Hello. My husband started having flushing , tingling , skin reddening and itchy arms about half an hour after taking 1000 MG of Niacin on an empty...

doctor1 MD

My 92 year old mother ingests a lot of potatoes, bananas, orange-juice, "no-salt", ie potassium-rich nourishments. She was put on spironolactone...

Get personalised answers from verified doctor in minutes across 80+ specialties

154 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Robert Galamaga
  • Q - What does "biapical pleural thickening through the lung apices" in CT...

  • Q - Muscle mass, lack of facial hair, male breasts, testosterone, hormonal...

  • Q - Bells palsy, minor trauma, medication, platelet function, bleeding, bruises

  • Q - Eye weakness, viral infection, nerve weakness in eye, bells palsy

  • Q - No period for 9 months, high prolactin levels, microandenoma,...

  • Q - Is pregnancy possible with inconsistent pregnancy test results and heavy...

  • Q - Can Plan B cause spotting and blood clots in urine ?

  • Q - Salt in Chinese food, tachycardia, pulse rate 150, BP under control

  • Q - How can genetically obtained dry skin be treated ?

  • Q - Diabetes, high BP, renal failure, serum creatinine high, loss of...

backtotop2